MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV5-18-125-9-80
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
This was a case of contralateral approach to an external iliac artery.Ziv5-18-125-9-60 was attempted to be deployed, but the outer sheath came off the hub so it was taken out of the patient.((b)(4)).The user changed the wire guide from 0.014 inch to 0.018 inch and tried deploying again with ziv5-18-125-9-80, but the outer sheath came off again.((b)(4)).The procedure was completed by forcibly pulling the outer sheath of ziv5-18-125-9-80 and deploying the stent - user error.((b)(4)). the patient's anatomy was highly tortuous, which may have been a factor.3-1 was the device used percutaneously? yes.3-2 which artery was the stent to be placed in? eia (external iliac artery).3-3 was the approach ipsilateral or contralateral? (contralateral).3-4 if contralateral, was the bifurcation angle tight? yes.3-5 where on the patient was the percutaneous access site? fa (femoral artery).3-6 details of access sheath used (name, fr size, length)? medikit/parent plus 60 6fr 75cm.3-7 was the device flushed through both flushing port before the procedure, as per ifu? yes.3-8 details of the wire guide used (name, diameter, hyrdophyllic)? nipro/chevalier floopy 0.014inch hydrophilic, cordis/vassallo floopy 0.018inch hydrophilic.3-9 was the patient's anatomy tortuous or calcified? (tortuousity:yes calcification:no).3-10 was resistance encountered when advancing the wire guide or delivery system to the target location? no.3-11 how did the physician deal with this resistance? 3-12 was pre-dilation performed ahead of placement of the stent? yes.3-13 was post-dilation performed after the placement of the stent? yes.3-14 did the tip of the delivery system cross the target location? 3-15 are images of the device of procedure available? 3-16 did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? 11-1 details of the wire guide used (diameter, hydrophyllic, make)? 11-2 was high resistance encountered during stent deployment? yes.11-3 was the patient's lesion heavily calcified / was the patient anatomy tortuous? (tortuousity:yes calcification:no).11-4 was pre dilatation conducted prior to stent deployment? yes.11-5 was the stent device flushed through the flushing port(s) before the procedure, as per ifu? yes.11-6 was the delivery system damaged/kinked/twisted? yes.The outer sheath came off the hub.11-7 was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? yes.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017 s002 and s003.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 28-jun-2024.
 
Additional Manufacturer Narrative
Pma/510(k)#: p050017/s002 and s003.Device evaluation: the ziv5-18-125-9-80 device of lot number c2021225 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.This complaint is related to (b)(4) / mdr#3001845648-2023-00842 and (b)(4) and captures the user error of the user forcibly pulling the outer sheath and deploying the stent.The device related to this occurrence underwent a laboratory evaluation on the 15 november 2023.The device return for this complaint was captured and evaluated under (b)(4).On evaluation of the device the following was noted: devices for (b)(4) were returned together with one stent deployed.Upon measuring, the stent was measured at 6cms which indicates that this stent belonged to the device from (b)(4), rpn ziv5-18-125-9-60 visual inspection: red safety tab not returned.Outer sheath separation below white connector cap.Functional inspection: device flushes as intended.0.018" wire guide passes through device as intended stent already deployed by user.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use/label: the japanese packaging insert c-ci0909i06 supplied with the device complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.This states: ¿if resistance is encountered when advancing the delivery system, do not forcefully advance or withdraw.[continuing forceful operation may result in damage to stent and tissues.]¿ there is evidence to suggest that the customer did not follow the japanese packaging insert.Image review: images were provided to support the complaint investigation and were submitted for review under complaint files pr 412076.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: 1.During deployment of the initial zilver 518 9mm x 60mm stent in the right external iliac artery the handle of the deployment system detached from the sheath compressing the stent.Although not described, there was likely significant resistance on the handle while attempting to deploy the stent.The stent was removed, the wire was upsized from a.014 to a.018 wire and a new zilver 518 9mm x 80mm stent was advanced across the lesion.The handle of this stent detached while attempting to deploy it, same as the first.After the handle detached, the stent was still deployed by forcefully pulling the outer sheath back manually, with good angiographic results.Given the same event occurred with two different stents, this indicates the issues was not likely with the device, but rather the patient¿s anatomy.Three issues contributed to the increased friction/resistance in deploying the stent causing it to malfunction.The extreme tortuosity of the left external and common iliac artery, the tight aortic bifurcation and equally extreme tortuosity of the right common and external iliac arteries.This tortuosity created enough resistance that the sheath could not be retracted with the normal amount of force, causing it to detach from the system.2.This event could have been avoided if the stent was deployed via an ipsilateral instead of contralateral approach.3.This event is not an indication of product failure, but rather a result of the patient¿s severe anatomy causing supranormal resistance on the device.Root cause review: a definitive root cause of user error was determined from the available information.The user experienced difficulty when attempting to deploy the stent.This was likely due to to the patient's severe anatomy creating a supranormal resistance on the device and resulting in the outer sheath separation and the inability to deploy the stent.At this point, the user forcibly pulled the outer sheath of the device and deployed the stent manually.The user has not complied with the requirements of the japanese packaging insert in relation to the correct usage of the device.User/use related complaints is considered foreseen misuse.It is unknown how the device will perform outside of japanese packaging insert and/or labelling requirements.Confirmation of complaint: the complaint is confirmed based on customer/rep testimony corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the initial reporter, the outer sheath came off the hub after the user tried to deploy the ziv5-18-125-9-80 device.The procedure was completed by forcibly pulling the outer sheath of ziv5-18-125-9-80 and deploying the stent.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation findings conclude a definitive root of user error was determined from the available information.When the user encountered difficulty in deploying the stent and the outer sheath separated from the handle, the user forcibly pulled the outer sheath and deployed the stent manually.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18158978
Report Number3001845648-2023-00845
Device Sequence Number20832819
Product Code NIO
UDI-Device Identifier10827002437880
UDI-Public(01)10827002437880(17)260208(10)C2021225
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2026
Device Catalogue NumberZIV5-18-125-9-80
Device Lot NumberC2021225
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/20/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Initial Report FDA Received Date11/17/2023
Supplement Report FDA Received Date07/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CORDIS/VASSALLO FLOOPY 0.018INCH HYDROPHILIC; MEDIKIT/PARENT PLUS 60 6FR 75CM; NIPRO/CHEVALIER FLOOPY 0.014INCH HYDROPHILIC
Patient SexUnknown